What is Star of Bethlehem Poisoning?
The star of Bethlehem flower is very aesthetically pleasing. This leads to many people planting it in their garden. What people do not realize however, is that this flower is very aggressive and very toxic if ingested by your dog. The star of Bethlehem flower will overtake any other flowers in your garden and become the only flower in the area. When ingested, symptoms of toxicity range from mild, such as gastrointestinal upset, to severe, such as death. If your dog ingests any part of this plant, alert your veterinarian. The sooner your dog receives veterinary care, the higher his chances of survival.
The star of Bethlehem flower can be found in many areas as a native wildflower or as one people planted themselves. If this flower is ingested by your dog, it may be lethal. If he does ingest this flower, you need to treat it as a medical emergency and contact your veterinarian immediately.
Book First Walk Free!
Symptoms of Star of Bethlehem Poisoning in Dogs
The onset of star of Bethlehem toxicity symptoms will vary depending on how much was ingested. Symptoms include
- Dilated pupils
- Abnormal heart rate
- Cardiac arrhythmias
If you believe your dog ingested a piece of the star of Bethlehem plant, contact your veterinarian as soon as possible.
The star of Bethlehem is scientifically known by the name Ornithogalum umbellatum. Other interchangeable common names include summer snowflake, dove’s dung, nap-at-noon, cardiac glycoside and ornithogalum. The star of Bethlehem flower belongs to the Lily family and blooms in late spring or early summer. The flower is extremely attractive but can overtake other plants in the vicinity. It is best to plant this flower in its own container so it is easier to confine.
Causes of Star of Bethlehem Poisoning in Dogs
Throughout the entire plant, the star of Bethlehem produces a naturally occurring toxin that affects the heart. These are called cardenolides or bufadienolides, also known as cardiac glycoside toxins. These toxins interfere with the electrolyte balance of the heart muscle; the toxins are similar to digoxin-a cardiac medication used in veterinary medicine. This medication is used in patients with heart failure to help their heart beat stronger and to regulate the rhythm. In a healthy pet, this only makes matters worse and causes issues to manifest in the patient. Also, if your dog already has a heart condition affecting the ventricles of the heart, this plant will cause the heart to have an even harder time functioning properly.
Diagnosis of Star of Bethlehem Poisoning in Dogs
Your veterinarian will begin by performing a physical examination on your dog. This will allow her to assess his symptoms and note any abnormalities of his vitals. If your dog vomits while at the clinic, the veterinarian will examine the contents for any evidence as to what he ingested.
Blood work will be performed to give the veterinarian a broad look as to how the internal organs are functioning. A complete blood count (CBC) and chemistry panel will provide the veterinarian with needed information for proper assessment. A packed cell volume (PCV) may also be performed to determine hydration status. If your veterinarian feels it is necessary, she may also perform a urinalysis for further evaluation of kidney function.
If your dog is experiencing some type of arrhythmia, the veterinarian may take radiographs to see how the heart looks. She may also perform an ECG or ultrasound to find where the abnormal beat is occurring. With proper diagnosis of where the arrhythmia is occurring, she will be able to administer the proper medications to correct it. If you believe or witnessed your dog eating this plant, take a piece of it with you to the veterinarian clinic. This will allow for proper identification of the plant your dog consumed and the toxin it contains.
Treatment of Star of Bethlehem Poisoning in Dogs
Your veterinarian may induce vomiting in your dog to get him to expel any remaining pieces of the flower from the stomach. If the vomit is clear and unsuccessful at producing any plant remnants, she may administer activated charcoal to bind any remaining toxin in the gastrointestinal tract before the body absorbs it.
If your dog is vomiting excessively, the veterinarian will begin administration of fluid therapy with electrolytes. This will treat any dehydration and prevent it from becoming more severe. It will also help the body flush the toxin out quicker.
Your dog will be kept on monitoring equipment until his heart returns to its normal function. This will provide the veterinarian with a constant display of his vitals, including his pulse, and will allow for quick intervention if his heart rate were to suddenly drop. If your dog’s heart rate is increased or part of his heart is malfunctioning, the veterinarian may administer medications to counteract these abnormalities.
In addition to these supportive therapies, additional medications may be administered to combat other symptoms. For example, if your dog is having seizures, an anti-seizure medication may be given. Additional administration of medications will be determined by your veterinarian.
Recovery of Star of Bethlehem Poisoning in Dogs
Star of Bethlehem toxicity in dogs may be considered mild to severe. If your dog only experiences gastrointestinal upset, prognosis of a full recovery is good. However, if your dog develops more severe toxicity symptoms such as heart abnormalities or seizures, prognosis for a full recovery declines. If you believe your dog ingested any part of this plant, the sooner you take him to the veterinarian for treatment, the better his chances of survival.
Educate yourself about the plants you have around your home. This flower may grow on your property natively or may have been planted at some point. Either way, keep your dog away from it. If you plant this flower willingly, keep it in an area your dog does not have access to or monitor him while he is around it. If you have the star of Bethlehem plant indoors, keep it at a height your dog cannot reach, even when standing on his hind legs. The best treatment for toxicity you can offer your dog is prevention.
Star of Bethlehem Poisoning Questions and Advice from Veterinary Professionals
My dog pulled up the bulb of this plant two weeks ago. We do not think she actually ingested anything. About an hour later she vomited, but no other symptoms came about. She’s having some odd behavior (nothing extreme) and her liver enzymes are elevated just slightly to 159. Could this be the cause? I would think if she did i jest anything it would be through her system by now.
Add a comment to Roxy's experience
Was this experience helpful?